Texas, 2012

Winter Weather in Texas, December 9 to 10, 2012

December 9 to 10, 2012 · NWS AMA · 4 events in 4 counties and zones

A strong upper level system stretching from Minnesota southwest to New Mexico and Arizona moved across the Texas Panhandle during the evening and overnight hours on December 9th. The rear entrance region of a 90-110 knot (104-127 mph) polar jet coupled with a 500mb longwave trough to produce light snow showers across the western and southern Texas Panhandle.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong upper level system stretching from Minnesota southwest to New Mexico and Arizona moved across the Texas Panhandle during the evening and overnight hours on December 9th. The rear entrance region of a 90-110 knot (104-127 mph) polar jet coupled with a 500mb longwave trough to produce light snow showers across the western and southern Texas Panhandle. Snow began across eastern New Mexico approximately 5 PM CDT then spread eastward to enter the western Texas Panhandle at approximately 7:30 PM. Snow showers continued to move southeast stretching into the south central and eventually southeastern Texas Panhandle before exiting the area just before midnight.

While snow occurred across the western and southeastern Texas Panhandle, snow accumulations were isolated to the southwestern and south central Texas Panhandle. The highest snow accumulation for this system was 1 inch reported by a trained storm spotter a few miles south of Wildorado (Deaf Smith County). Another trained storm spotter reported 8 tenths of an inch of snow in Adrian (Oldham County), and the State Trooper Station in Vega (Oldham County), approximately 14 miles to the east of Adrian, reported 3 tenths of an inch. The National Weather Service Office in Amarillo (Potter County) recorded 2 tenths of an inch of snow with this system and reports from around town reflected this same amount. Several traffic accidents were reported in Amarillo due to vehicles encountering icy patches on roadways and sliding off the road. No injuries or fatalities were reported in association to this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 9, 6:08 PM CST, 52 minutes earlier.

Area forecast discussion, Dec 9, 6:08 PM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CST SUN DEC 9 2012

.AVIATION...
/00Z TAFS/ A BAND OF SNOW SHOWERS EXTENDING FROM THE CENTRAL OKLAHOMA
PANHANDLE TO THE WESTERN TEXAS PANHANDLE WAS MOVING SOUTHEAST. NOT
EXPECTING SNOW TO IMPACT KGUY GIVEN THAT THIS BAND HAS ALREADY
SLIPPED SOUTHEAST OF THE TERMINAL. ALTHOUGH KDHT IS CURRENTLY
REPORTING VFR CONDITIONS WITH NO SNOW REACHING THE GROUND...POSSIBLE
FOR SNOW TO LOWER CIGS BRIEFLY AND FOR THIS REASON HAVE INCLUDED A
TEMPO GROUP THROUGH 02Z INDICATING MVFR CIGS AT 2500 FT. ALSO POSSIBLE
FOR THIS SNOW ALONG WITH MVFR CIGS TO IMPACT KAMA BETWEEN 02-05Z THIS
EVENING. SNOW WILL QUICKLY PUSH SOUTHEAST OF THE AREA BY 06Z WITH
SKIES RAPIDLY CLEARING AND LASTING THROUGH THE END OF THE TAF
FORECAST PERIOD. STRONG NORTHERLY WINDS WILL CONTINUE THROUGH THE
EVENING HOWEVER NOT EXPECTING BLSN TO LOWER VISBYS AS THE SNOW IS
EXPECTED TO BE PRETTY LIGHT. WINDS WILL DIMINISH TO AROUND 10 KTS BY
AROUND 06Z AND REMAIN LIGHT MONDAY ALTHOUGH WINDS WILL TURN TO THE
SOUTHWEST MONDAY MORNING.

CLK

&&

.PREV DISCUSSION... /ISSUED 424 PM CST SUN DEC 9 2012/

DISCUSSION...
FOCUS REMAINS ON SNOWFALL POTENTIAL AND COLD TEMPERATURES TONIGHT.

SHARP MID/UPPER-LEVEL TROUGH WAS DIGGING SOUTHEAST ACROSS NORTHERN NM
THIS AFTERNOON. MUCH COLDER AIR IN PLACE ACROSS THE AREA THIS
AFTERNOON IN WAKE OF THE STRONG COLD FRONT THAT PASSED THROUGH LAST
NIGHT. AS EXPECTED...SNOWFALL ACROSS THE AREA HAS BEEN LIGHT THUS
FAR. RADAR AND SATELLITE IMAGERY SHOWING A SOUTHWEST TO NORTHEAST
ORIENTED BAND OF CLOUDS AND LIGHT SNOW EXTENDING OUT OF NM ACROSS THE
NORTHWEST PANHANDLES INTO SOUTHWEST KS. HAVE SEEN SOME LIGHT SNOW IN
TEXLINE...BUT ANY ACCUMULATIONS MINIMAL.

OBSERVATIONAL TRENDS AND LATEST MODEL GUIDANCE SEEM TO BE MATCHING UP
FAIRLY WELL...AND STILL PAINT A PRETTY CONSISTENT PICTURE WITH WHAT
HAS BEEN ANTICIPATED THE LAST COUPLE OF DAYS. SEGMENT OF SNOW BAND
ACROSS NORTHEAST/EAST CENTRAL NM IS A LITTLE MORE INTENSE ON RADAR
IMAGERY...AND THIS SHOULD IMPACT THE SOUTHWEST TX PANHANDLE THIS
EVENING. AS THE NM SHORTWAVE KICKS EAST/SOUTHEAST ACROSS THE
PANHANDLES TONIGHT...A BAND OF H7-H6 FRONTOGENESIS LARGELY DRIVING
THE SNOWFALL IS FORECAST TO STRENGTHEN AND QUICKLY PUSH ACROSS THE
AREA. THUS EXPECT THE SOUTHWEST/NORTHEAST SNOWFALL BAND TO SLIDE
ACROSS PRIMARILY THE SOUTHWEST HALF OF THE PANHANDLES THIS EVENING.
THIS WILL BE A QUICK SHOT OF SNOW...WITH IT LIKELY LASTING NO MORE
THAN 3-4 HOURS IN ANY ONE LOCATION. THIS SHORT DURATION OF SNOWFALL
ALONG WITH LOW-LEVEL DRY AIR THAT WILL TAKE A LITTLE TIME TO MOISTEN
FROM THE TOP-DOWN...WILL LIMIT SNOWFALL AMOUNTS TO LESS THAN AN INCH
ACROSS THE LARGE MAJORITY OF THE AREA. THE EXCEPTION MAY BE ACROSS
THE FAR SOUTHWEST TX PANHANDLE...WHERE AROUND AN INCH OF SNOW MAY
FALL OUT OF THE BAND. DECIDED TO ISSUE A LOW-END WINTER WEATHER
ADVISORY FOR OLDHAM AND DEAF SMITH COUNTIES. SNOWFALL EXPECTED TO BE
AT THE LOW END OF ADVISORY CRITERIA /1 INCH/ BUT CONSIDERING IT/S THE
FIRST SNOW OF THE YEAR AND WITH I-40 RUNNING THROUGH THIS
AREA...DECIDED TO ERR ON THE SIDE OF CAUTION AFTER COLLABORATION WITH
SURROUNDING OFFICES AND HOIST AN ADVISORY. MOST OF THE SNOW WILL PUSH
OUT BY MIDNIGHT...POSSIBLY LINGERING ACROSS THE FAR SOUTHERN TX
PANHANDLE INTO THE EARLY OVERNIGHT HOURS.

OF COURSE THE OTHER CONCERN TONIGHT WILL BE THE COLD. 1030 MB SURFACE
HIGH WILL SETTLE OVER THE AREA BY DAYBREAK MONDAY...LEADING TO
CLEARING SKIES AND WINDS AOB 10 MPH BY EARLY MORNING. RESULTANT GOOD
RADIATIONAL COOLING ALONG WITH THE MODIFIED ARCTIC AIRMASS WILL LEAD
TO LOWS IN THE SINGLE DIGITS AND TEENS. DESPITE LIGHT WINDS BY
MORNING...EVEN THE VERY LIGHT BREEZE WILL DROP WIND CHILLS INTO THE
SINGLE DIGITS ABOVE AND BELOW ZERO. HELD OFF ON A WIND CHILL ADVISORY
ACROSS THE NORTHWEST WHERE WIND CHILLS MAY DIP TO -5F OR BELOW SINCE
WINDS WILL BE LESS THAN 10 MPH.

NO MAJOR CHANGES TO MONDAY AND BEYOND. WILL SEE ANOTHER COOL DAY ON
MONDAY AS THE SURFACE HIGH STARTS TO SHIFT EAST. THEN A STEADY WARM-
UP IS STILL ON TRACK MID TO LATE WEEK. ANOTHER SHORTWAVE WILL SLIDE
ACROSS TUESDAY...BUT MOISTURE WILL BE LACKING FOR ANY PRECIP. LEE
TROUGHING UNDER LOW-AMPLITUDE UPPER RIDGING WILL LEAD TO MORE
SUBSTANTIAL WARMING STARTING WEDNESDAY...CONTINUING INTO THURSDAY
UNDER AN INCREASINGLY SOUTHWEST FLOW ALOFT. NEXT UPPER TROUGH TO MOVE
ACROSS FRIDAY. UNFORTUNATELY LOOKS LIKE THE PANHANDLES HAVE A BETTER
SHOT OF GETTING DRY SLOTTED ATTM...AND THIS SYSTEM HAS THE EARLY LOOK
OF A POTENTIAL WINDY WEST TX DAY. COLD FRONT WILL SLIP SOUTH FRIDAY
NIGHT ON THE BACKSIDE OF THE SYSTEM...COOLING THINGS OFF SOME FOR THE
WEEKEND.

KB

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
TUESDAY. INCREASING SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY LEVELS
MAY BRING A RETURN OF ELEVATED FIRE WEATHER CONDITIONS WEDNESDAY AND
THURSDAY. FRIDAY COULD BE QUITE WINDY DEPENDING ON THE EVENTUAL TRACK
OF AN UPPER-LEVEL TROUGH. MAY SEE ELEVATED FIRE WEATHER CONDITIONS
OR POSSIBLY EVEN CRITICAL DEPENDING ON TEMPERATURES AND DEPTH OF
MIXING...WHICH WILL ULTIMATELY DETERMINE RELATIVE HUMIDITY LEVELS.

KB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 3 AM CST MONDAY FOR THE FOLLOWING
     ZONES: DEAF SMITH...OLDHAM.

OK...NONE.

&&

05/15
Hazardous weather outlook, Dec 9, 3:36 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
336 PM CST SUN DEC 9 2012

OKZ001>003-TXZ001>020-101200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
336 PM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

LIGHT SNOW WILL CONTINUE TO AFFECT THE PANHANDLES THIS EVENING INTO
THE EARLY OVERNIGHT HOURS. SNOWFALL ACCUMULATIONS AROUND ONE INCH ARE
EXPECTED ACROSS THE FAR SOUTHWEST TEXAS PANHANDLE...WHERE A WINTER
WEATHER ADVISORY IS IN EFFECT. ACCUMULATIONS ARE FORECAST TO REMAIN
LESS THAN AN INCH ELSEWHERE. SOME REDUCED VISIBILITIES WILL ACCOMPANY
THE SNOW...AND ROADWAYS MAY BECOME SLICK IN SPOTS.

CAUTION IS ADVISED ON AREA LAKES THROUGH THIS EVENING DUE TO NORTH
WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS.

THE WINDS WILL STEADILY DIMINISH THROUGH THE NIGHT...BUT WIND CHILLS
WILL STILL FALL INTO THE SINGLE DIGITS ABOVE AND BELOW ZERO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE WEDNESDAY THROUGH
FRIDAY ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES AS BREEZY TO
WINDY SOUTHWEST WINDS AND LOW AFTERNOON RELATIVE HUMIDITY LEVELS
RETURN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR POSSIBLE
ELEVATED FIRE WEATHER CONDITIONS WEDNESDAY THROUGH FRIDAY.

KB

In the hours before

Special weather statement, Dec 9, 3:27 PM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
327 PM CST SUN DEC 9 2012

OKZ001>003-TXZ001>020-101000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...CANADIAN...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON...
CLAUDE...CLARENDON...WELLINGTON
327 PM CST SUN DEC 9 2012

...VERY COLD TONIGHT ALONG WITH SOME LIGHT SNOW FOR PARTS OF THE
AREA...

A COLD NIGHT IS IN STORE FOR THE PANHANDLES AS A MODIFIED ARCTIC
AIRMASS CONTINUES TO SETTLE INTO THE AREA. LOW TEMPERATURES ARE
FORECAST TO FALL INTO THE SINGLE DIGITS AND TEENS OVERNIGHT...AS
SNOW MOVES OUT OF THE AREA AND SKIES CLEAR FROM NORTHWEST TO
SOUTHEAST. BRISK NORTH WINDS WILL STEADILY DIMINISH THROUGH THE
NIGHT AS SURFACE HIGH PRESSURE BUILDS IN...WITH WIND SPEEDS EXPECTED
TO BE LESS THAN 10 MPH BY DAYBREAK MONDAY. HOWEVER EVEN WITH THESE
WEAKENING WINDS...WIND CHILL VALUES WILL FALL INTO THE SINGLE DIGITS
IN MOST LOCATIONS OVERNIGHT...AND INTO THE ZERO TO TEN BELOW ZERO
RANGE ACROSS PORTIONS OF THE OKLAHOMA PANHANDLE AND NORTHWEST TEXAS
PANHANDLE.

IN ADDITION TO THE COLD TEMPERATURES...LIGHT SNOW WILL IMPACT
PORTIONS OF THE PANHANDLES THIS EVENING INTO THE EARLY OVERNIGHT
HOURS. THIS IS EXPECTED TO BE A QUICK SHOT OF SNOW AS A PROGRESSIVE
UPPER LEVEL DISTURBANCE KICKS EAST OUT OF NEW MEXICO. THE MAIN FOCUS
FOR SNOW WILL BE ACROSS THE SOUTHWEST HALF OF THE TEXAS PANHANDLE
TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR OLDHAM AND DEAF
SMITH COUNTIES...WHERE AROUND AN INCH OF SNOW IS ANTICIPATED.
ACCUMULATIONS ARE EXPECTED TO REMAIN LESS THAN AN INCH ELSEWHERE.
THE SNOW WILL LIKELY LAST NO MORE THAN THREE TO FOUR HOURS IN ANY
ONE LOCATION. THE SNOW IS EXPECTED TO END ACROSS MOST OF THE AREA BY
MIDNIGHT...ALTHOUGH SOME LIGHT SNOW MAY LINGER ACROSS PARTS OF THE
FAR SOUTHERN TEXAS PANHANDLE THROUGH 3 OR 4 AM.

SOME VISIBILITY REDUCTIONS CAN BE EXPECTED IN THE SNOW...AND EVEN
THESE LIGHT SNOWFALL AMOUNTS COULD LEAD TO SOME SLICK ROADWAYS THIS
EVENING INTO EARLY MONDAY MORNING. MOTORISTS SHOULD BE PREPARED FOR
THESE POSSIBLE DEGRADED CONDITIONS TONIGHT AND MONDAY MORNING.
STAY UP TO DATE WITH THE LATEST CONDITIONS AND FORECASTS BY VISITING
OUR WEBPAGE AT WWW.WEATHER.GOV/AMA...FOLLOWING NWS AMARILLO ON
FACEBOOK AND TWITTER...LISTENING TO NOAA WEATHER RADIO...OR THROUGH
YOUR PREFERRED MEDIA OUTLET.

KB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Deaf Smith

When
December 9, 7:00 PM CST to 9:00 PM CST
Where
Deaf Smith forecast zone
Reported by
Trained Spotter
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Winter Weather, Oldham

When
December 9, 7:30 PM CST to 9:00 PM CST
Where
Oldham forecast zone
Reported by
Trained Spotter
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Winter Weather, Randall

When
December 9, 8:30 PM CST to December 10, 11:00 PM CST
Where
Randall forecast zone
Reported by
NWS Employee
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Winter Weather, Potter

When
December 9, 8:30 PM CST to 11:00 PM CST
Where
Potter forecast zone
Reported by
Official NWS Observations
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423438, 423439, 416023, 423440.